Hail, Sarpy
- When
- April 14, 5:19 PM CST
- Where
- Sarpy County, 3.45 mi S of Gretna
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.100, -96.250
Mping report for 1-inch hail.
A cold front moved across eastern Nebraska which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A cold front moved across eastern Nebraska which had observed unseasonably warm temperatures in the past couple of days. The front set off a line of storms that produced strong wind gusts and large hail. The strongest measured wind gust was 67 mph in Sarpy County and there were several 1.75-inch hail reports in Otoe County. A flash flood was reported in Sarpy County as 2-3 inches of rain fell across the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 14, 3:17 PM CST, 2 hours 2 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 417 PM CDT Fri Apr 14 2023 ...Updated Forecast Discussion... .DISCUSSION... Issued at 420 PM CDT Fri Apr 14 2023 Key Messages: - Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and 10 PM. Locations southeast of a Beatrice, NE to Harlan, IA line are most likely to be affected. - Much cooler Saturday with northwest wind gusts of 35 to 40 mph. Winds could gust as high as 50 mph Sunday. - Light snow is possible on Saturday night. Accumulations aren't likely. The cold front has pushed past the NWS office in Valley and is nearing the Omaha and Lincoln metros. Temps have languished in the 50s and 60s where the front pushed through earlier this morning. Temps still read 80s ahead of it. The front has been running about 2 hours ahead of most CAMs. Showers and thunderstorms will be anafrontal... trailing the leading edge of the front. Still on track to see development of strong to severe weather later this evening as the front sinks southeast and the surface low sweeping north along the front. Already some convection firing in south central Kansas. Expect it to push into our area along or east of a line from Beatrice to Lincoln to Omaha to Harlan, IA. Best chances will be in far southeast Nebraska. Still capped at this point, but expect that cap to erode with the increasing moisture and improving lapse rates. Storms will still be high- based. The moderate moisture return this afternoon will probably not be enough to prevent downdraft gusts peaking at 65 to 75mph. Expect initial development to be discrete supercells with the best threat of hail and wind... but expected to transition to an MCS as it sweeps into south-central Iowa and Missouri. Occasional showers and rumbles of thunder are expected overnight tonight, but the severe threat will be greatly diminished. Total QPF will measure over an inch for areas lucky enough to find themselves under the activity multiple times. 0.2" is a safer bet for the rest. Showers are possible on Saturday morning, but most areas will be dry until a mid-level system streaks northeast through the area once again. Expect less thunder with this next round. As temps slip into the mid to lower 30s on Saturday night, some snow will mix in, especially in western Iowa north of I-80. Accumulations will be minimal at best (0" to 0.2") but even a few flakes is noteworthy after a week of 80s. Also worth a note is the brisk weather forecast for Sunday as northwesterly winds howl as they wrap around the departing system. They'll be breezy on Saturday, too, but Sunday's gusts are currently forecast to peak near 50mph. Combined with highs in the 50s, there will be a bite in the air. Expect much of the day to have apparent temps in the 30s. Temps will moderate next week under a developing ridge with highs in the 70s by Tuesday. The pattern may return chances of storms with a shortwave pushing through on Tuesday night and southwest flow ejecting waves into the Great Plains through the second half of the week. Next weekend looks cool again, if the deterministic models have the right idea with an amplified upper level trof in the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 253 PM CDT Fri Apr 14 2023 VFR conditions for now, we expect lower cigs to develop behind the advancing cold front. The cold front has passed OFK and will get to LNK around 22Z Friday and should be to OMA around 23Z. Expect MVFR cigs around 00Z Saturday in Norfolk and a few hours later at OMA and LNK. Strong to severe thunderstorms are expected at OMA. They're less likely at OFK at LNK. Tried to narrow down the arrival window to one hour, but know that they could be shifted by an hour or so in either direction. Scattered showers and convection are expected through the night into Saturday morning. Confidence is low on timing. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...Nicolaisen AVIATION...Nicolaisen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 420 PM CDT Fri Apr 14 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-151130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 420 PM CDT Fri Apr 14 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Widely scattered severe storms capable of hail up to ping-pong ball size and damaging wind gusts of up to 65 to 75 mph are expected between 6 PM and midnight. Locations south of a Beatrice, NE to Glenwood, IA line are most likely to be affected. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Strong northwest winds are expected Sunday with gusts of 40 to 50 mph possible. The winds will contribute to very high rangeland fire danger Sunday afternoon for locations west of a Hartington to Wahoo to Beatrice line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any severe weather reports are appreciated.
The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
12 hail, 6 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Mping report for 1-inch hail.
Emergency manager reported 1.75-inch hail.
Public reported 1-inch hail via Mping.
Emergency manager reported 1.75-inch hail.
Public reported 1-inch hail via Mping.
Broadcast Media relayed a report of 1-inch hail.
Public reported 1.25-inch hail via Mping.
Public reported 1-inch hail.
Public reported water over the road at 48th and Woolwort.
Trained spotter reported 1.25-inch hail.
Emergency manager reported 1.75-inch hail.
Offutt AFB measured a peak wind gust of 58 knots.
Public reported flooding along I480 heading toward US75 south.
Public reported 1-inch hail via Mping.
Fire department reported a car lifted and spun around near US 77 and Nebraska Highway 8. Signs and power lines had been blown down. Also reported part of a roof of a home blown off near Highway 8 and S 67th Road.
Public reported water over roadway near Locust and Carter Lake Shore Drive.
Fire Department reported tree trunks snapped and sheds destroyed on Plum Road near S 108 Road.
Public reported from Mping of 1-inch tree limbs broken or shingles blown off.
Emergency manager reported an estimated wind gust of 60 mph.
Emergency manager reported 1.75-inch hail.
Emergency manager reported a semi-truck blown off the road at the intersection of US75 and Nebraska Highway 67.
The Emergency manager reported street flooding in parts of Olde Towne near Harlan and Industrial Drive. No structures were impacted but there were several stalled vehicles.
Trained spotter reported street flooding at Bell and Dodge intersection. Water levels came up to the bottom of car doors. A video was received via social media showing the flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089001, 1089002, 1089004, 1089005, 1089006, 1089007, 1089008, 1089010, 1089247, 1089011, 1089012, 1089203, 1089248, 1089013, 1089204, 1089249, 1089208, 1089210, 1089211, 1089014, 1089212, 1088998, 1089000.